Iowa, 2011

Damaging Winds in Iowa, May 30, 2011

May 30, 2011 · NWS DMX · 3 events in 1 county or zone

A strong line of thunderstorms formed along a cold front to the west of Iowa. As it approached Iowa, the line weakened as there was a very strong cap in place over Iowa and low level winds became divergent.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong line of thunderstorms formed along a cold front to the west of Iowa. As it approached Iowa, the line weakened as there was a very strong cap in place over Iowa and low level winds became divergent. The atmosphere was quite unstable as the line approached with about 2000 J/kg of CAPE available and a lifted index of -5 C. The freezing level was quite high, around 15,000 feet. Downdraft CAPE was very high and was between 1400 and 1600 J/kg. In spite of a 65 to 70 kt low level jet, the storms weakened as they moved into Iowa. One of the storms bowed out in the Denison area of Crawford County and produced a 63 MPH wind gust at the Denison Airport. Tree and power line damage occurred in Dow City and the town of Denison. A shed was blown over near Dow City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 30, 10:42 PM CST, 40 minutes earlier.

Area forecast discussion, May 30, 10:42 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1142 PM CDT MON MAY 30 2011

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
A STRONG AREA OF LOW PRESSURE WITH DYNAMIC FLOW ALOFT IS SET UP
ACROSS THE WESTERN PLAINS AND THE MID MISSOURI RIVER VALLEY THIS
AFTERNOON. THE UPPER LEVEL LOW OVER WYOMING WILL CONTINUE TO LIFT
INTO MONTANA AND NORTH DAKOTA OVERNIGHT. AS THIS OCCURS...THE SFC
LOW PRESSURE WILL LIFT NORTHEAST THROUGH THE NEBRASKA AND THE
EASTERN DAKOTAS THIS EVENING WITH A TRAILING FRONTAL BOUNDARY MOVING
INTO IOWA OVERNIGHT. TWO FOCUS AREAS FOR STORM INITIATION THIS
AFTERNOON AND EVENING WITH THE FIRST OVER EASTERN SOUTH DAKOTA AND
NORTH CENTRAL NEBRASKA AND THE OTHER OVER SOUTH CENTRAL NEBRASKA.
THESE TWO COMPLEXES MAY SPLIT AS THEY MOVE INTO WESTERN IOWA THIS
EVENING AND THEREFORE PORTIONS OF THE EASTERN FORECAST AREA MAY
REMAIN. OVERALL...DISCRETE STORMS SHOULD DEVELOP TO THE WEST
INITIALLY BEFORE MERGING INTO A FORWARD PROPAGATING LINE THAT WILL
MOVE INTO IOWA THIS EVENING AND INTO CENTRAL IA AROUND 06-08Z. A
DAMAGING WIND THREAT WILL ACCOMPANY THE STORMS WITH 50KTS OF WIND IN
PLACE JUST ABOVE THE SFC. IN ADDITION...EFFECTIVE HELICITY VALUES OF
200-300 M2/S2 WILL BE IN PLACE WEST OF INTERSTATE 35 BEFORE
WEAKENING TO THE EAST. THEREFORE...A POSSIBILITY EXISTS OF A BRIEF
TORNADO ALONG THE LEADING EDGE OF THESE STORMS.

.LONG TERM /TUESDAY THROUGH MONDAY/...
THE MAIN CONCERN FOR THE EXTENDED CONTINUES TO BE AROUND WEDNESDAY
NIGHT INTO THURSDAY MORNING WHEN A SHORTWAVE RIDING THE UPPER LEVEL
RIDGE WILL IMPACT A FRONTAL BOUNDARY ACROSS NORTHERN IOWA THAT IS
TIED TO A SURFACE LOW OVER THE NORTHERN PLAINS.  THERE IS STILL SOME
QUESTION AS TO THE EXACT PLACEMENT OF THE FRONTAL BOUNDARY BUT
CONSENSUS WOULD PLACE THE FRONT ALONG AN ALGONA TO DUBUQUE LINE
LIFTING SLOWLY NORTH THROUGH THURSDAY EARLY AFTERNOON.  THE
ATMOSPHERE IS FAIRLY JUICED WITH DEWPOINTS CLIMBING INTO THE 60S TO
AROUND 70 BY LATE THURSDAY.  THE ATMOSHPERE IS UNCAPPED WEDNESDAY
NIGHT WITH CAPES OF 2500-3000 J/KG.  SHEAR IS FAIRLY UNIMPRESSIVE
BUT THERE IS AN AREA OF STRONG THETA ADVECTION THAT LIFTS ACROSS THE
FORECAST AREA LATE WEDNESDAY AFTERNOON AND NIGHT.  SOME
FRONTOGENETICAL FORCING AS WELL LATE WEDNESDAY NIGHT INTO THURSDAY
MORNING.  EXPECT STORMS TO FIRE MAINLY ALONG THE WARM FRONT
WEDNESDAY EVENING THEN LIFT ACROSS THE CWA OVERNIGHT AND BE OVER THE
EAST THURSDAY MORNING.  BY THE AFTERNOON A WEAK CAP BUILDS INTO MUCH
OF THE CWA WHICH SHOULD END THE STORMS...UNLESS SOME ELEVATED STORMS
ARE ABLE TO MAINTAIN THEMSELVES.  THE RAIN ENDS AND THE HEAT IS ON
FOR FRIDAY BUT FOR THE WEEKEND SEVERAL WEAK RIDGE RIDER SHORTWAVES
ARE PICKED UP BY THE MODELS ONCE AGAIN BUT TIMING OF THESE
SHORTWAVES AND LACK OF EVIDENCE OF A FRONTAL BOUNDARY MAKES IT HARD
TO PUT POPS IN THE EXTENDED.  THERE WAS SOME MID LEVEL FORCING
PROGGED TO PUSH ACROSS THE FORECAST AREA AT TIMES AND I TRIED TO TIE
ANY CHANCE OF PRECIP WITH THE FORCING BUT VERY LOW CONFIDENCE SO I
DID NOT GO MORE THAN SLIGHT CHANCES.  TEMPS AT OR ABOVE SEASONAL
NORMALS THROUGH THE EXTENDED.

&&

.AVIATION...31/06Z
SKIES WILL REMAIN VFR WITH GUSTY WINDS AHEAD OF AN APPROACHING LINE
OF STORMS MOVING EAST FROM NEBRASKA. ANTICIPATE STORMS TO BEGIN TO
DIE OFF AS THEY ENTER IOWA...ONLY AFFECTING KFOD. COULD SEE AFFECT
AT KDSM...KMCW AND KALO...BUT MOST LIKELY WILL HAVE MINIMAL IMPACTS.
WINDS BEHIND SYSTEM WILL BE FROM NORTHWEST...WITH VFR CEILINGS. VFR
CEILINGS WILL PREVAIL THROUGH TUESDAY...WITH WINDS AGAIN GUSTING IN
THE AFTERNOON HOURS BEFORE DECREASING LATE IN THE PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...DONAVON
LONG TERM...FAB
AVIATION...WILKINS
Hazardous weather outlook, May 30, 6:47 PM CST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
747 PM CDT MON MAY 30 2011

IAZ004>006-015-016-023>025-033>036-044>047-057>059-070>072-081-082-
092-093-010100-
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-WRIGHT-
SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-
GUTHRIE-DALLAS-CASS-ADAIR-MADISON-ADAMS-UNION-TAYLOR-RINGGOLD-
747 PM CDT MON MAY 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TONIGHT. SOME OF THESE
STORMS MAY BE SEVERE WITH DAMAGING WINDS IN EXCESS OF 60 MPH AND
QUARTER SIZED HAIL POSSIBLE. AN ISOLATED TORNADO OR TWO MAY ALSO
OCCUR. THE PRIMARY THREAT TIME IS BETWEEN 9 PM AND 4 AM.

RIVER FLOOD WARNINGS REMAIN IN EFFECT ACROSS PORTIONS OF THE
NORTHERN DES MOINES RIVER BASIN. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED BETWEEN LATE WEDNESDAY
AFTERNOON AND THURSDAY MORNING. A FEW SEVERE STORMS WITH LARGE
HAIL MAY OCCUR. HEAVY RAINFALL IS ALSO A THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

IAZ007-017-026>028-037>039-048>050-060>062-073>075-083>086-094>097-
010100-
WORTH-CERRO GORDO-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-
STORY-MARSHALL-TAMA-POLK-JASPER-POWESHIEK-WARREN-MARION-MAHASKA-
CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
747 PM CDT MON MAY 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE LATE TONIGHT. A SEVERE STORM
WITH 60 MPH WINDS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED BETWEEN LATE WEDNESDAY
AFTERNOON AND THURSDAY MORNING. A FEW SEVERE STORMS WITH LARGE
HAIL MAY OCCUR. HEAVY RAINFALL IS ALSO A THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY NIGHT AND THURSDAY.

AW

In the hours before

Special weather statement, May 30, 6:02 PM CST, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
702 PM CDT MON MAY 30 2011

IAZ004-005-015-023-024-033>035-044>047-057>059-070>072-081>083-
092>094-310200-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-
MADISON-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG...
POCAHONTAS...HUMBOLDT...SAC CITY...ROCKWELL CITY...FORT DODGE...
DENISON...CARROLL...JEFFERSON...BOONE...AUDUBON...
GUTHRIE CENTER...ADEL...ATLANTIC...GREENFIELD...WINTERSET...
CORNING...CRESTON...OSCEOLA...BEDFORD...MOUNT AYR...LEON
702 PM CDT MON MAY 30 2011

...GUSTY SOUTH WINDS WILL CONTINUE THROUGH EVENING...

STRONG GUSTY SOUTH WINDS WILL CONTINUE ACROSS CENTRAL IOWA
THROUGHOUT THE EVENING HOURS. SUSTAINED WINDS WILL BE AROUND 25
MPH...WITH GUSTS OF 35 TO 40 MPH POSSIBLE. WINDS WILL GRADUALLY
BEGIN TO DIMINISH AFTER SUNSET. STRONG WINDS MEAN THAT ANY
UNSECURED OUTDOOR ITEMS MAY BLOW AROUND. STRONG WINDS WILL ALSO
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES AND
ALONG EAST AND WEST ROUTES.

AW
Special weather statement, May 30, 10:57 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1157 PM CDT MON MAY 30 2011

IAZ033-044-310700-
SAC-CRAWFORD-
INCLUDING THE CITIES OF...SAC CITY...DENISON
1157 PM CDT MON MAY 30 2011

...LINE OF STRONG THUNDERSTORMS THROUGH 2 AM CDT TUESDAY MORNING...

A LINE OF STRONG THUNDERSTORMS WILL BE MOVING ACROSS THE REGION
EARLY THIS MORNING. THE STORMS WILL PRODUCE BRIEF HEAVY RAINFALL...
SOME SMALL HAIL AND ALSO HAS THE POTENTIAL TO PRODUCE WIND GUSTS
UP TO 50 MPH. THE STORMS ARE MOVING TO THE EAST AT 45 MPH.

REV

The radar

The Omaha radar (KOAX), 100 km away, was scanning. The volume nearest the first event began at 05:20 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
May 30, 11:22 PM CST
Where
Crawford County, 0.51 mi E of Dow City
Measured
57 kt (66 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
41.930, -95.490

Trees were blown down across the highway and a shed was blown down.

Thunderstorm Wind, Crawford

When
May 30, 11:29 PM CST
Where
Crawford County, 0.69 mi N of Denison Muni Arpt
Measured
55 kt (63 mph) measured gust
Property damage
$2,000
Reported by
AWOS
Coordinates
41.990, -95.380

Thunderstorm Wind, Crawford

When
May 30, 11:31 PM CST
Where
Crawford County, Denison
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.020, -95.350

Trees were blown down along with power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294961, 294959, 294962.